What Is Sundowners Syndrome?

by Anthony Carter on May 30, 2011


Sundowners SyndromeSome individuals with certain types of dementia can become more confused at certain times of the day. The most common form of this is sundowners syndrome where people become increasingly confused late in the day. This symptom usually occurs during the early stages of dementia. It can sometimes be described as a sleep problem or a mood disorder. Although it is called sundowners syndrome the change in mood can become noticeable in the afternoon. There are a number of theories about why this syndrome occurs, but there is no definitive explanation.

Living with Sundowners Syndrome

Sundowners syndrome can be distressing for the individual who experiences it and to those around them. As the day goes on the person will become increasingly confused and agitated. It can be almost impossible to reason with them and they may even become aggressive. If there is a lot of stimulation in the environment it can exacerbate the symptoms a lot; this is why evening times can be particularly hard for those working in nursing homes. The care givers looking after people with this syndrome need to become skilled at defusing any agitation and ensuring that the individual, and those around them, remain safe.

The Causes of Sundowners Syndrome

As we have already mentioned, there is some debate as to the exact cause of these symptoms. There are some who claim that it is due to a malfunctioning internal body clock; the individual gets confused by the visual clues in their environment telling them that it is one time while their body is telling them something else. Another theory sees the condition as due to the cognitive functions becoming overwhelmed as the day reaches its end. The stress of thinking all day finally catches up with them and this leads to increased confusion. There is also the possibility that it may be due to drug interactions.

The Treatment of Sundowners Syndrome

The treatment for sundowners syndrome will always depend on its cause. If it is occurring due to a side effect of medications then these may need to be altered. If the person is depressed then this could be causing the symptoms and so treating the depression will ease the confusion. There are also options for using drugs that can increase cognitive function so that the individual is better able to deal with their thoughts. It is also possible to play around with the individual’s environment so as to lower the amount of mental stimulation. Encouraging naps throughout the day can also be a great help because that way the person will not suffer the constant build up of mental stress as they get tired.

Sundowner’s syndrome is a distressing symptom that can make life difficult for the sufferer and those taking care of them. Luckily there are usually treatments available to deal with the problem. Sometimes the exact cause will be hard to fathom and it can take a bit of experimentation to decide on the best way to get a handle on things.

Share This Article:

{ 1 comment }

yolanda lopez July 10, 2011 at 7:57 pm

My mother has been suffering sundowners for a year and a half now. Medications given are Aricept,Nimenda,Lexapro,Lorasipan as needed. Two months ago she was taken off the Lorasipan and given Seroquel. Eralier she was given Resperidal instead of Seroquel with the Aricept,Nimenda, Lexapro. My brother requested the Resperidal be taken away due to side effects. She is 94 with Atrifribulation,so she has a heart condition.I feel the Seroquel is the same as Resperidal. What would be best medication to have her sleep at night and not be having hallucinations?

Comments on this entry are closed.

Previous post:

Next post: